Texas, 2022Drought in Texas, April 1 to 26, 2022
April 1 to 26, 2022 · NWS FWD · 2 events in 2 counties and zones
Severe drought conditions affected portions of North Texas but improved by the end of the month after beneficial rainfall was received.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions affected portions of North Texas but improved by the end of the month after beneficial rainfall was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 31, 11:48 PM CST, 12 minutes earlier.
Area forecast discussion, Mar 31, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1248 AM CDT Fri Apr 1 2022
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Through Saturday/
A backdoor cold front has nudged into North Texas, causing surface
winds to become ENE as of midnight. However, they'll return to a
southeasterly direction later this morning as the surface ridge
axis shifts east. As southerly return flow ensues, it will
initially be devoid of moisture, and this will result in elevated
fire weather conditions west of I-35 this afternoon where relative
humidity will drop to around 25%. Warm advection will also allow
our steady warming trend to continue with highs expected to be
about 5 degrees warmer than yesterday, mainly in the 70s.
There will be an increase in cloud cover later this afternoon and
evening as a compact shortwave digs southeastward towards North
Texas. This disturbance will be responsible for upstream
convection across the Central and Southern High Plains, some of
which will drift towards our forecast area this evening. This
high-based shower activity will likely enter North Texas from the
northwest after 7 PM or so, and traverse the area during the
overnight hours. While rain showers will be the predominant
feature, cannot completely rule out a few lightning strikes due to
the presence of a couple hundred J/kg of MUCAPE. While no severe
weather is expected, some gusty winds are certainly possible
since dry air beneath the cloud base will be capable of
accelerating downdrafts. Rain amounts with this activity will be
light, and those that do manage to see any rainfall shouldn't
expect more than about a tenth of an inch at most. Many areas will
remain dry. Meanwhile, the shortwave's attendant weak cold front
will be moving through the CWA, perhaps resulting in new shower
development as it encounters slightly better low-level moisture
content in parts of Central and Southeast Texas. This potential is
lower, but will introduce some 20% PoPs east of I-35 and south of
I-20 after midnight to capture this potential. All precip should
be exiting the area to the southeast by sunrise Saturday morning.
Despite the arrival of the front, Saturday's temperatures will be
quite similar to Friday's, or perhaps even a couple degrees
warmer. This will be due to a lack of thermal contrast across the
boundary, but some drier air will arrive within northerly low-
level flow resulting in steadily clearing skies through the day.
Overall, it should be a pleasant Saturday for outdoor weekend
plans.
-Stalley
&&
.LONG TERM... /Issued 202 PM CDT Thu Mar 31 2022/
/Saturday through Thursday/
The fast moving shortwave that skirts the region Friday night will
rapidly depart to the east Saturday, leaving clearing skies and a
northerly flow regime in its wake. Post-frontal cold air
advection will be limited, and with plenty of solar insolation,
daytime highs should reach into the middle 70s to lower 80s
areawide. Under subsident conditions, sunny skies and a return to
southerly flow, readings will be several degrees warmer on Sunday,
reaching the 80s across the vast majority of the region.
Our next weather system will begin to affect North Central Texas
on Monday, as a baggy shortwave trough enters and moves across
the Southern Plains states. Rain chances will be introduced into
the forecast for the northwest zones early Monday, but the better
chances of showers and thunderstorm activity will occur Monday and
Monday night, when the combination of cyclonic vorticity
advection and isentropic lift will become enhanced. While this
won't be a gully-washer by any means, most locations should see a
little rain, with amounts of 0.25-0.50" pretty commonplace.
The GFS is advertising mixed layer CAPEs and MUCAPEs on the order
of 1000-1500 J/kg Monday, and don't doubt there will be
thunderstorms across the area Monday and Monday night. Guidance is
still a little murky, however, regarding focusing mechanisms and
convective modes, and thus the potential for severe thunderstorm
development remains unclear at this time. It's not out of the
question that we'll see some stronger storms somewhere across
North Texas late Monday, with hail at this time probably being the
main threat.
The aforementioned shortwave will shift east of the forecast area
Tuesday, and rain chances will taper off from west to east during
the day. A cold front will slide through North Central Texas
Wednesday, leaving a cool dry northerly flow regime in its wake
through the middle to latter part of the week. Generally pleasant
early April temperatures will dominate the region during the
latter part of the forecast period.
Bradshaw
&&
.AVIATION... /NEW/
/06z TAFs/
VFR will prevail today while winds gradually return to
southeasterly. While speeds will be less than 10 kts this
morning, they may climb closer to 15 kts this afternoon with a few
gusts around 20 kts. Later this evening, a batch of high-based
convection will drift towards D10 from the northwest, resulting in
showery activity in the vicinity of the Metroplex TAF sites
around 05-10z. At a minimum, locally enhanced turbulence would be
of concern due to dry air located beneath the precipitating cloud
base layer. Cigs accompanying this activity would likely be
around 7-9 kft, although they would be short-lived and exit the
area to the east shortly after. Otherwise, only cirrus is expected
in terms of sky cover through the duration of the period. A north
wind shift is expected early Saturday morning with a weak cold
front around 10-12z.
-Stalley
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 44 75 53 76 52 / 0 5 40 0 0
Waco 44 77 54 80 51 / 0 0 10 0 0
Paris 39 68 47 72 46 / 0 0 60 0 0
Denton 38 74 46 75 45 / 0 5 50 0 0
McKinney 39 72 49 74 47 / 0 0 40 0 0
Dallas 45 74 53 75 52 / 0 5 40 0 0
Terrell 40 72 49 74 47 / 0 0 30 0 0
Corsicana 44 75 52 77 50 / 0 0 20 0 0
Temple 44 79 53 82 50 / 0 0 10 0 0
Mineral Wells 42 78 48 77 48 / 0 0 40 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 31, 6:37 PM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
737 PM CDT Thu Mar 31 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
737 PM CDT Thu Mar 31 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There will continue to be an elevated threat for grass fires Friday
afternoon through Sunday, mainly west of I-35 where rainfall amounts
have been lightest and humidity will be lowest.
A shortwave-induced front will bring a chance for showers and storms
late Friday night through mid-morning Saturday, with thunderstorm
chances generally located along and north of I-20. Storm chances
increase late Sunday night north of I-20 and across all of North
Texas on Monday into Monday night. At this time, the overall threat
for severe weather is low, but a few stronger storms may produce some
hail and strong winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Cooke
- When
- April 1, 12:00 AM CST to April 26, 12:00 AM CST
- Where
- Cooke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Severe drought conditions affected northern portions of the county through late April.
Drought, Grayson
- When
- April 1, 12:00 AM CST to April 26, 12:00 AM CST
- Where
- Grayson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Severe drought conditions affected northern portions of the county through late April.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, April 1, 20221 death · 1 event
- Wildfire in Texas, April 1 to 5, 2022$500,000 · 4 events
- Drought in Oklahoma, April 1 to 30, 202248 events
- Drought in New Mexico, April 1 to 30, 202241 events
- Drought in California, April 1 to 30, 202240 events
- Drought in Texas, April 1 to 30, 202226 events
- Drought in Texas, April 1 to 30, 202225 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Nebraska, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022510, 1022511.